1. Grommit

    Grommit Registered User

    Apr 26, 2006
    2,127
    Doncaster
    Having just emerged from a severe hallucinatory stage of Alzheimers, my wife has now become paranoid and suffers with dramatic, irregular and rapid mood changes. The advice of the community mental health team is to begin a mild course of anti depressants.

    After the experiences with galantamine, i.e. diarrhea, sickness, lethargy etc I am reluctant to go down this path but realise that it is not me who has to go through the depressive state.

    Does any one have experience of side effects of the anti depressants please
     
  2. Dave W

    Dave W Registered User

    Jul 3, 2005
    268
    Bucks
    Side effects

    Grommit - I can offer two pieces of advice. One is that anti-depressants can take some time to deliver their intended result, so patient will (as ever with this disease) need to be a virtue.

    The second is from my own experience with my Mum. Different groups of tranquilisiers have different side-effects, so ask for complete details of possible effects of whatever they describe first (I didn't get this advice, as you've probably guessed). After two days, my Mum suffered from racing heartbeart and severe tremors, which frightened her (and me) very badly. The drug was taken away by the CPN when I raised the alarm. I'd suggest you make the CMHT check with the GP for any medical history that might indicate against a particular drug, make sure you're clear on any potential side effects in advance, and then monitor very closely.

    I think the factsheet on drugs used for behavioural symptoms gives more information - you might want to check?
     
  3. connie

    connie Registered User

    Mar 7, 2004
    9,519
    Frinton-on-Sea
    Gromit, my Lionel was put on quite a mild dose of anti-depressant some two years ago, with no side effects.

    He is now having his dosage increased, and starting an antipsychotic drug too.
    I realise he needs more help, as I do, to manage these new outburts from him, but I will monitor him very closely.

    We did have a bad time earlier this year with diazapame, but I guess it is all trial and error.

    I have learnt to accecpt that I cannot control Lionels behaviour, and the course of this illness, without more medical intervention. Thinking of you
     
  4. Áine

    Áine Registered User

    Hi Grommit

    Mixed response here really:

    My dad started amitriptyline last Friday. By Saturday he was paranoid as hell, aggressive, rambling. By Monday he couldn't walk and couldn't talk, and was pretty clearly hallucinating. The didn't give it the last couple of days and he's been loads better. The whole situation was exacerbated by dad's brother dying a couple of days before he started the medication, so he was clearly unsettled about that too ... but the changes in him fit so clearly with the medication. Dad does tend to be pretty sensitive to medication (he went completely off his head when they tried him on exelon a few weeks ago) and the nh reckon he was started on a stupidly high dose of amitriptyline. Dad has Lewy Body Dementia, and they reckon that you have to be particularly careful what medication you give to people with that ...... though I think it's mainly tranquilisers they're cautious about.

    The other main sort of anti-depressants, the SSRIs (prozac for example) can give some unpleasant side effects in the first few days, dry mouth, nausea, agitated etc, though it often wears off after the body starts to adjust - though I'm not so sure about whether this is the case with elderly people with dementia, I'm more used to middle age adults on them. Like Dave says, they can take a good few weeks to kick in properly, so need to give them a chance. People seem to be affected very differently by them - some people can take them and have a very marked improvement in a couple of weeks, others take them for months and don't feel any different.
     
  5. Lynne

    Lynne Registered User

    Jun 3, 2005
    3,433
    Suffolk,England
    #5 Lynne, Apr 27, 2006
    Last edited: Apr 29, 2006
    Can only comment from personal experience

    My Mum was put on Amitriptyline about 3 years ago (at age 83) for a couple of months after the death (from cancer) of her sister. This was pre- any signs of symptoms of AD. In fact I think the timing (expected distress, grief, sleeplessness & neuralgia) actually masked the earliest signs of AD. The Amytriptyline did seem to help with the neuralgia and sleeplessness, with no bad side effects. She did remark on waking up with a very dry mouth & throat in the mornings.

    I'm one of the 'middle age adults' to whom Áine referred, and have been on Efexor-XL (Venlafaxine, an SSRI) for about 5 years myself for mild depression & (then) anxiety attacks. I'm taking 150mg per day (2 tabs) although I do reduce this back to 1 a day if times are good - haven't done that lately!!
    I didn't experience any nausea or agitation myself, and they took about 2 months before I began to feel any benefit.
    (I do think there's an element of 'positive psychological effect' with them; you tend to feel a bit better just for having talked it through with your doctor, and knowing that the problems are being addressed.)
    I would not actually agree with Áine's comment that the side effects often wear off; I still get a very dry mouth, and my partner says my snoring has got worse! :eek:

    Just my input, I don't claim any expertise on the subject.
     
  6. Áine

    Áine Registered User

    Just to clarify Lynne: I did not state that all the side effects wear off, only that they often wear off. :)
     
  7. Lynne

    Lynne Registered User

    Jun 3, 2005
    3,433
    Suffolk,England
    OK Áine

    You put forward your point of view, I expressed mine, which happened to be slightly different. No big deal. :rolleyes:
     
  8. Áine

    Áine Registered User

    yep, fine to have whatever point of view Lynne. But please don't misquote me :)
     
  9. Grommit

    Grommit Registered User

    Apr 26, 2006
    2,127
    Doncaster
    update

    Thank you all for your comments, these are much appreciated. I have spoken to the Community Mental Health people and they have advised the use of a new drug, the details of which escape me at this moment.

    As soon as I have time to read the blurb and the name of the drug I will post this to see if anyone has any experience, if that's ok.

    Still not quite sure how to use this site and services and I hope every one recieves my thanks.
     
  10. Grommit

    Grommit Registered User

    Apr 26, 2006
    2,127
    Doncaster
    Ebixa

    Having had some interesting feedback on anti depressants, I now understand that the Community Mental Health people want to put my wife on Ebixa (Memantine).

    The side effects seem to be exactly the same as the disease - hallucinations, confusion, dizziness, headaches and tiredness.

    I sometimes lose sight of the point as it is not myself that needs this medication.
     
  11. Tess

    Tess Registered User

    Nov 29, 2005
    22
    I live in west wales
    Ebixa

    My Mum has been on Ebixa for some months now. She hasn't suffered from any of the side effects you mentioned Grommit - apart from the confusion, but that seems to be part of the illness anyway. She was previously on Aricept and Reminyl but couldn't tolerate those. Whether any of the medication is making a difference, we'll never know. The only real observation we have made is that she seems to be more aware of her illness now than she was previously and that causes her a fair bit of anxiety.

    Regards, Tess
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.